Roles & Responsibilities
Diabetes Care at School: Who Does What?
One of the key areas of communication between home and school involves roles and responsibilities. Without a clear outline of who will do what, it’s possible for everyone to assume that “someone else is taking care of that”. As a result, important tasks may be missed.
It is important to note that roles and responsibilities will vary depending on your child’s age and ability level regarding their own diabetes self-care; younger children (particularly those in Kindergarten to grade 3, or beyond) will likely require more direct support than older children. A child’s transition to junior high/middle school, and then to high school, will require a shift in perspective. The issues and challenges change as a student progresses through the grade levels.
Roles and responsibilities will also vary from province to province, between different districts within a province, sometimes between different schools within a district (especially if there is no existing district policy regarding diabetes care in schools).
Below we have summarized a potential division of responsibility between home and school, based primarily on the Canadian Diabetes Association’s “Kids with diabetes in your care” and Juvenile Diabetes Research Foundation International’s School Advisory Toolkit for Families. (See Resources for School and Diabetes.)
We are grateful to both organizations for providing guidance on this topic. We are also grateful for the reminder from JDRF International’s School Advisory Toolkit for Families that the student with diabetes has responsibilities, too; according to their ability level, students should be actively involved in planning to manage their diabetes at school.
Communication and Education
Clearly identify your child as having medical needs:
Let the school staff know how and when to contact you (for example, if your child doesn’t eat all his lunch, if your child’s blood glucose is above a certain level, if your child experiences a moderate or severe low blood glucose, if your child is having repeated lows, etc):
Facilitate and attend the diabetes in-service. It is helpful if one person becomes the primary “go to” person for all things diabetes.
Determine the student’s individual Diabetes Care Plan in collaboration with the parents/guardians, based on the specific information they have provided about their child.
Set up a system for communication within the school:
Set up a system for communication between home and school:
Allow the student to be absent from school for doctor’s appointments to monitor diabetes, without negative consequences.
Blood Glucose Monitoring and Insulin Administration
(*If this guideline seems vague, that’s probably a good thing. It would be impossible to specify, across a wide range of situations, who – school staff versus parents/student – should administer insulin. This is best handled as a mutual decision between all involved parties, based on things like the child’s age/capability, parental availability, provincial law and/or school board’s policies, and the comfort level of school staff as well as parents. If your child is able to self-inject or provide input to their insulin pump, this is less of an issue, especially if a school staff member is willing to supervise the process for safety. However, for very young children or those who, for a variety of reasons, cannot administer their own insulin, this is not an easy situation to resolve. As a parent of such a child, I am extremely cautious about letting other people (teacher, principal, babysitter, family member, neighbour, good friend) give insulin to my son. To allow someone else to do so, I would make sure that person has been adequately trained, and is willing and able to complete the task. I would not proceed if I didn’t feel comfortable that all criteria have been met; if unsatisfied, I would have to look at other options, such as myself or someone else going to school every day, or providing my son with a low- or no-carb snack. If none of these possibilities help in your situation, talk to your child’s doctor about additional options: certain insulin programs (ex. use of N/NPH) involve a peak in the insulin action which may cover snack/lunch; if your child is on an insulin pump, a programming variation may be appropriate.)
Preventing and Treating Hypoglycemia (low blood sugar)
Teach school staff about the causes of lows for your child, and how to recognize when he may be experiencing a low.
Teach school staff how to prevent and treat your child’s low blood glucose, as well as emergency procedures to follow in case of a severe low.
Supply all snacks and fast-acting carbohydrates to be used to prevent or treat lows. You may label them with your child’s name and class number. Collaborate with school staff on finding locations for stores of fast-acting carbs.
Make it a habit for your child to carry a low treatment with him.
Review the school’s Care Plan and emergency procedures at the beginning of every school year.
Provide guidelines for extra carbs (amount, type and timing) for physical activity.
If necessary, arrange glucagon injection training by a medical professional, in case treatment for a severe low is required and emergency medical assistance is not readily available.***
Make sure you have your supplies (fast-acting carbs) with you when needed.
Don’t be afraid to let good friends (and teachers) know about your diabetes and how they might help if you ever need assistance.
Know the student’s symptoms of low blood glucose; encourage the student to tell you if he feels low.
Make sure snacks/meals are easily accessible, and are eaten in full and on time. (It may help to have one staff member responsible for supervising this student’s meals/snacks.)
Allow the student to treat a low anytime, anywhere, during any activity.
Allow low treatments to be stored in several locations around the school (as applicable).
Notify parents/guardians when the supply of fast-acting carbohydrate is running out.
Supervise the student for 30 minutes following a low (or if low blood glucose is suspected).
Student should NOT leave the classroom alone if a low is suspected, should NOT be left alone following a low, and should NOT be allowed to leave the school without supervision.
Ensure the student doesn’t participate in physical activity or exams if her blood glucose is too low (as identified in the student’s Diabetes Care Plan).***
Ensure the student’s safety by supervising her:
Ensure that for all off-site trips, the student brings with her a supply of fast-acting carbs.
Notify parents if:
Call 9-1-1 if the student loses consciousness or has a seizure. If 9-1-1 is not available, collaborate with the parents to devise an alternate plan.
If necessary, make sure at least 2 staff members are trained to administer glucagon injections in the case of a severe low blood glucose.2****
If necessary, provide, safely store, make readily accessible, and replace when expired a supply of glucagon, to be used in case of a severe low blood glucose.2****
*** The same may be said for blood glucose that is too high. Certainly, as parents, my husband and I feel strongly that an assessment of our son’s cognitive abilities would not be accurate under high blood glucose conditions. However, since it is difficult to specify an upper limit on blood glucose beyond which an individual would be unable to function effectively, a student may not easily find authoritative support (including from their diabetes health care team) for a care plan that exempts a student from exams if her blood glucose is above target.
**** The agreed-upon procedure in case of a severe low may differ in different locations, based in part upon the availability of emergency medical services. In rural areas, where medical assistance may be 20 minutes or more away, it may be advisable for school staff to be trained in glucagon injection, while in urban areas, the plan may be to call 9-1-1 first. Discuss your individual situation with your child’s diabetes health care team –they can best advise you about what plan to put in place in case of severe low blood glucose at school. In addition, the responsibility for providing the supply of glucagon may vary – discuss this with your child’s school and/or diabetes health care team.
1. School Advisory Toolkit for Families. Wolff, Harold. Juvenile Diabetes Research Foundation International, 2008-2010.
2. Canadian Diabetes Association. “Kids with diabetes in your care”, www.diabetes.ca
The above information was reviewed for content accuracy by clinical staff of the Alberta Children’s Hospital Diabetes Clinic.
This material has been developed from sources that we believe are accurate, however, as the field of medicine (in particular as it applies to diabetes) is rapidly evolving, the information should not be relied upon, as it is designed for informational purposes only. It should not be used in place of medical advice, instruction and/or treatment. If you have specific questions, please consult your doctor or appropriate health care professional.
Share this Post